Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Denver/Boulder, CO

June 20, 2016Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2016, 5:37 PM MDT for Douglas County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2016, 5:37 PM MDT (23:37 UTC)
Expired
Jun 20, 2016, 6:00 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Douglas County, CO

The radar

The Denver radar (KFTG), 78 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS55 KBOU 202337
SVRBOU
COC035-210000-
/O.NEW.KBOU.SV.W.0085.160620T2337Z-160621T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT MON JUN 20 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 600 PM MDT

* AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF DEVILS HEAD...OR 28 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
  SOUTHEAST AT 20 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LARKSPUR...GREENLAND...PERRY PARK AND DEVILS HEAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 10516 3929 10514 3924 10476 3913 10479
TIME...MOT...LOC 2337Z 296DEG 19KT 3921 10507 

HAIL...1.25IN
WIND...<50MPH
 
$$

RTG
1 follow-up statement
300 
WWUS55 KBOU 202356
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT MON JUN 20 2016

COC035-210006-
/O.EXP.KBOU.SV.W.0085.000000T0000Z-160621T0000Z/
DOUGLAS CO-
556 PM MDT MON JUN 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY
WILL EXPIRE AT 600 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3913 10516 3929 10514 3924 10476 3913 10479
TIME...MOT...LOC 2350Z 296DEG 19KT 3921 10507 

$$

RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:40 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 20, 3:40 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT MON JUN 20 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM MDT Mon Jun 20 2016

Low clouds remained over much of northeast Colorado through the
afternoon, keeping temperatures on the plains too cool to support
shower development. Afternoon shower activity up to this point has
been limited to Park and Clear Creek Counties where thunderstorms
have been slow moving up to this point. This area along with
Douglas and Elbert Counties should be the least stable through the
evening. Thunderstorms should last for another 4 to 6 hours and
then dissipate. Locally heavy rain will be the primary threat from
showers along with some small hail and gusty outflow winds.

For Tuesday, the upper ridge strengthens over the state and warmer
air moves back over the state. High temperatures across the plains
are expected to jump back into the mid and upper 90s. Mountain
areas should be the only ones to see any afternoon showers.

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM MDT Mon Jun 20 2016

Expect showers and thunderstorms Tuesday evening, mainly over the
high terrain and south of I-70 over the plains before a cold front
pushes south over the area around or after midnight. These storms
will be high based and likely produce gusty winds. With the hot
day followed by breezy conditions from the cold front, Tuesday
nights low temperatures will likely be warmer than tonights along
with poor humidity recoveries.

The front will bring relief Wednesday from the near record temps.
Look for temperatures to be about 8 to 10 degrees cooler over the
plains and 5 to 8 degrees cooler over the high terrain. Residual
moisture combined with a weak shortwave aloft will bring another
day of afternoon and evening thunderstorms, focusing over the high
terrain and western and southern urban corridors due to upslope
flow.

Flow aloft will begin transitioning to southwest Thursday and
Friday as an upper trough pushes into the Pacific Northwest, which
will bring in warming temperatures again. The surface high over
the Great Plains will push east Thursday as a surface trough
deepens on the lee of the Rockies. The residual moisture under the
ridge will again spark into afternoon and evening convection these
days, moving off the high terrain and over the plains as the
surface trough deepens.

The upper trough is expected to pass north of the area this
weekend, sending a cold front down over the area for cooler
temperatures back near normal values. This front may push through
the area late Friday night. Readings should be in the mid 80s for
the plains and in the upper 60s to lower 70s in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 340 PM MDT Mon Jun 20 2016

Continuing cloud cover is helping keep temperatures cool and
therefore keeping the airmass too stable to produce showers at
KDEN and KBJC. Radar is showing some showers that might cross
over KAPA for the next few hours. Impacts at KDEN might be limited
to wind shifts from thunderstorm outflow over the southern Denver
Metro area. Winds are expected to shift to drainage southerlies
overnight with ceilings dissipating. Warmer temperatures are
expected tomorrow which should be warm enough to suppress most
afternoon convective activity.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 20, 11:10 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT MON JUN 20 2016

COZ030>051-211715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS ACROSS MUCH OF THE NORTHEAST COLORADO PLAINS WILL KEEP
TEMPERATURES COOLER THROUGH THE AFTERNOON. THE ONLY AREAS EXPECTED
TO SEE AFTERNOON THUNDERSTORMS WILL BE THE FRONT RANGE FOOTHILLS
AND OVER THE PALMER DIVIDE. SOME STORMS OVER THE PALMER DIVIDE MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER ALONG WITH LOCALLY HEAVY
RAIN AND GUSTY WINDS. STORMS OVER THE FOOTHILLS SHOULD PRODUCE
BRIEF RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER HOT DAY IS EXPECTED ON TUESDAY WITH NEAR RECORD
TEMPERATURES AS HIGHS BOUNCE BACK INTO THE MID AND UPPER 90S.
WINDS WILL INCREASE OVER THE HIGH TERRAIN...INCREASING FIRE DANGER
AS THE HOT AND DRY WEATHER CONTINUES. IT WILL REMAIN WARM THROUGH
THE WEEK AS A RIDGE OF HIGH PRESSURE REMAINS AS THE DOMINANT
INFLUENCE...THOUGH A FEW WEAK COLD FRONTS WILL KEEP IT FROM
REACHING RECORD LEVELS...ESPECIALLY THIS WEEKEND.

THERE MAY BE ENOUGH MOISTURE AROUND LATE TUESDAY FOR A FEW HIGH
BASED THUNDERSTORMS. ENOUGH RESIDUAL MOISTURE WILL REMAIN OVER THE
AREA FOR THE WEEK TO KEEP A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 20, 4:22 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON JUN 20 2016

COZ036-202300-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
422 PM MDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON AND
NORTHEASTERN PARK COUNTIES UNTIL 500 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE JUNCTION...OR 31 MILES SOUTHWEST OF DENVER...MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE JUNCTION...BAILEY AND PINE.

LAT...LON 3934 10541 3933 10547 3934 10548 3934 10545
      3937 10545 3937 10548 3939 10549 3939 10550
      3938 10550 3940 10554 3942 10549 3943 10550
      3944 10548 3950 10541 3941 10525 3931 10540
TIME...MOT...LOC 2221Z 275DEG 16KT 3943 10540

RTG
Local storm report, Jun 20, 5:09 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 S PINE JUNCTION       39.42N 105.39W
06/20/2016  M1.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:50 PM MDTSpecial Weather StatementBOUDouglas25 min
Jun 19, 8:01 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert44 min
Jun 19, 8:32 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert43 min
Jun 19, 9:01 PM MDTSpecial Weather StatementBOUDouglas44 min
Jun 19, 9:11 PM MDTSevere Thunderstorm WarningBOUElbert49 min
Jun 19, 10:04 PM MDTSpecial Weather StatementBOUElbert41 min
Jun 19, 10:13 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert47 min
Jun 19, 10:58 PM MDTSevere Thunderstorm WarningBOUElbert47 min
Jun 19, 11:05 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert115 min
Jun 19, 11:46 PM MDTSevere Thunderstorm WarningBOUElbert32 min
Jun 20, 4:22 PM MDTSpecial Weather StatementBOUJefferson38 min
Jun 20, 4:30 PM MDTSevere Thunderstorm WarningBOUJefferson, Park34 min
Jun 20, 4:54 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson36 min
Jun 20, 5:03 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson, Park2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.